Texas, 2024Drought in Texas, September 1 to 30, 2024
September 1 to 30, 2024 · NWS AMA · 4 events in 4 counties and zones
Much of the far southern to far eastern Texas Panhandle remained in abnormally dry (D0) to moderate drought (D1) conditions through the month of August. By the beginning of September some of these areas saw severe drought (D2) conditions develop and last through the entire month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much of the far southern to far eastern Texas Panhandle remained in abnormally dry (D0) to moderate drought (D1) conditions through the month of August. By the beginning of September some of these areas saw severe drought (D2) conditions develop and last through the entire month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 31, 11:08 PM CST, 52 minutes earlier.
Area forecast discussion, Aug 31, 11:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1208 AM CDT Sun Sep 1 2024
...New AVIATION...
.SHORT TERM ...
(This evening through Sunday night)
Issued at 137 PM CDT Sat Aug 31 2024
Currently there is a mid to upper level ridge over much of the
western CONUS with a ridge dipping into the Upper Midwest and
north-eastern US. Over northern Mexico into the northern Gulf of
Mexico several small areas of low pressure exist. The high
pressure to the west is expected to keep temperatures near normal
today and tomorrow. However, one of these areas of low pressure to
the south is expected to move north into parts of eastern NM, West
Texas, stopping just short of the TX Panhandle. This low is
progged by some models to become a cutoff low which will create
rain chances across the region just south of the FA along with a
column of cool air that may bring below normal temperatures for
Tuesday. For now, today through tomorrow night look to be benign
with near normal temperatures and light winds.
36
&&
.LONG TERM ...
(Monday through next Friday)
Issued at 137 PM CDT Sat Aug 31 2024
There are a couple of different caveats in the long term. First,
there will be potential to see some cooler temperatures despite
being under a mid to upper level ridge Mon into Tue. This will be
primarily on Tue with a potential for the FA to fall under a cold
column of air created by a cutoff low under the ridge moves over
the area. At this time, this cutoff low is expected to mainly
impact parts of eastern NM and West Texas (just south of the FA)
with extra cloud cover, rain, and cooler air throughout the
column. Have stayed with the NBM values in the extended, with the
caveat that temperatures may need to come down both Monday and
Tuesday. For example the NBM has a high of 82 for Amarillo on Tue,
with the GFs giving Amarillo and much of the TX Panhandle a high
of 66. As far as precipitation goes, the far southern Texas
Panhandle has been brushed with slight chance PoPs most of
Monday, while Tuesday the NBM has introduced some slight chance
to chance PoPs throughout the southeastern half of the combined
Panhandles. How far north these showers and thunderstorms may make
it on Tuesday will all depend on the track of the cutoff low and
whether any of the FA will see some moisture advection especially
at H7.
Wed onward, temperatures are progged to warm back to near normal.
A few showers/storms cannot be completely ruled out for Wed as
well. However, Wed is mainly looking dry. It is not until Thu
night when some chance PoPs blanket the area. This will be thanks
to an upper level trough digging south, first entering the
Northern Great Plains and then continuing to dig as it swings into
the Mississippi River Valley putting the FA under northwest flow
aloft with chances for some rain. after Thu night models really
begin to diverge in solutions making Fri a bit uncertain
especially with additional chances in precip.
36
&&
.AVIATION...
(06Z TAFS)
Issued at 1201 AM CDT Sun Sep 1 2024
VFR conditions will prevail across the panhandles and at all
terminals for the next 24 hours. The winds will be weakly gusty
during the afternoon hours mainly from the East. There is a small
chance for rain showers this afternoon but the odds are no where
near high enough to reflect in the forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 87 61 82 57 / 0 20 20 20
Beaver OK 88 57 84 55 / 0 0 0 0
Boise City OK 85 55 82 54 / 0 0 0 0
Borger TX 91 60 87 59 / 0 10 10 10
Boys Ranch TX 88 59 84 57 / 0 10 10 10
Canyon TX 86 59 80 56 / 10 20 20 20
Clarendon TX 88 62 81 58 / 20 30 20 30
Dalhart TX 85 54 81 52 / 0 0 10 10
Guymon OK 87 53 83 54 / 0 0 0 0
Hereford TX 86 59 81 56 / 10 20 20 20
Lipscomb TX 89 60 85 57 / 0 0 0 10
Pampa TX 87 59 83 57 / 0 10 10 20
Shamrock TX 89 62 84 59 / 10 10 20 20
Wellington TX 90 63 85 59 / 20 20 20 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...36
LONG TERM....36
AVIATION...98
Hazardous weather outlook, Aug 31, 12:41 PM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
141 PM CDT Sat Aug 31 2024
OKZ001>003-TXZ001>020-317-010645-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
141 PM CDT Sat Aug 31 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional thunderstorms may develop Sunday through Tuesday,
favoring the southern Texas Panhandle. Any storms that form are
expected to remain below severe levels at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Lipscomb
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Much of the eastern to southern TX Panhandle was already in moderate drought (D1) by the end of August. Conditions continued to remain dry going through the month of September with a small area between Higgins and Canadian, TX developing Severe Drought (D2) conditions which persisted through the month of September. This area saw a 5 to 8 deficit going back 180 days from September 30.
Drought, Hemphill
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Much of the eastern to southern TX Panhandle were already in moderate drought (D1) by the end of August. Conditions continued to remain dry going through the month of September with a small area between Higgins and Canadian, TX developing Severe Drought (D2) conditions which persisted through the month of September. This area saw a 5 to 8 deficit going back 180 days from September 30.
Drought, Collingsworth
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
The Southeastern TX Panhandle remained one of the driest areas in the TX Panhandle at the start of September. The far south and southeastern part of Collingsworth County was already in Severe Drought (D2) at the end of August. During the month of September the far southeastern corner of Donley County slipped into D2 along with the area of D2 in Collingsworth growing to encompass a good third of the to just under a half of the county. Much of this area in D2 ended the month with a 90 day deficit of 4 to 6 inches.
Drought, Donley
- When
- September 1, 12:00 AM CST to September 30, 4:00 PM CST
- Where
- Donley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
The Southeastern TX Panhandle remained one of the driest areas in the TX Panhandle at the start of September. The far south and southeastern part of Collingsworth County was already in Severe Drought (D2) at the end of August. During the month of September the far southeastern corner of Donley County slipped into D2 along with the area of D2 in Collingsworth growing to encompass a good third of the to just under a half of the county. Much of this area in D2 ended the month with a 90 day deficit of 4 to 6 inches.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 4, 20245 deaths · 4 events
- Heat in Nevada, September 1 to 2, 20243 deaths · 1 event
- Wildfire in Washington, September 1 to 30, 2024$100 million · 1 event
- Flash Flooding and Flood in Texas, September 1 to 3, 20241 death · 16 events
- Wildfire in Oregon, September 1 to 15, 2024$4.0 million · 1 event
- Wildfire in Washington, September 1 to 3, 2024$3.7 million · 1 event
- Wildfire in Idaho, September 1 to 30, 2024$2.0 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, September 1, 2024$54,000 · 50 kt wind · 12 events
- Drought in West Virginia, September 1 to 30, 202440 events
- Damaging Wind in Indiana, September 1, 2024$60,000 · 56 kt wind · 1 event
- Drought in Tennessee, September 1 to 30, 202435 events
- Damaging Wind in Guam, September 1, 2024$43,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217113, 1217114, 1217115, 1217116.